Georgia, 2024

Damaging Wind in Georgia, May 25, 2024

May 25, 2024 · NWS CAE · 1 event in 1 county or zone

A line of thunderstorms entered the northern portion of the CSRA causing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of thunderstorms entered the northern portion of the CSRA causing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 25, 11:12 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 25, 11:12 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1212 PM EDT Sat May 25 2024

.SYNOPSIS...
A frontal boundary is expected to stall near the forecast area
resulting in chances for showers and thunderstorms through the
weekend. Another, more organized system is expected to cross
the eastern US Monday and Tuesday with additional chances for
thunderstorms. Drier weather is expected to return Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key points: MCS moving down into the CSRA between 1-5pm with
straight line wind damage possible. Pulse severe potential
across the Midlands and Pee Dee later this afternoon and
evening.

A weak MCS is moving across GA late this morning as a series of
weak shortwaves aloft continue to push through the area. The MCS
and associated convective line has generally remained sub-severe
this morning thanks to some noticeable ML CIN and relatively low
ML CAPE across northern GA. The environment will improve has the
MCS progresses eastward thanks to strong heating across the CSRA
and Midlands this morning with temps already into the mid-upper
80's as of noon; surface CAPE has quickly jumped above 2000 j/kg
for most of our area, with ML CAPE lagging slightly as the BL
mixes out. Shear remains fairly weak across the board as the
synoptic flow aloft is weak, but there is enough shear to
support loose organization and a straight line wind threat. All
the HREF and HRRR guidance has been quite terrible with
handling this MCS since it has pushed into eastern TN and
northern GA so their depiction of what will happen seems to be
very suspect. So given the current behavior and environment, the
MCS should slide southeastward, likely moving through the CSRA
with strong- severe thunderstorms possible between 1pm-5pm.
Outside of the MCS, scattered-isolated strong-severe
thunderstorms are possible throughout the afternoon and into the
evening but coverage should be somewhat limited compared to
Friday with any pulse convection as the MCS should rack over the
instability for a good chunk of the forecast area.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A flat H5 ridge axis is forecast to move across the region on
Sunday. Subsidence underneath the ridge axis should be an
inhibiting factor for convection initiation, especially for the
central and southern Midlands as well as the CSRA. The Northern
Midlands could be close enough to disturbances moving into the
Mid Atlantic States for a greater chance of convection. The
atmosphere remains moist and unstable area wide with afternoon
SBCAPE values in excess of 1500 J/KG and PW values around 1.5
inches.

The Eastern U.S. undergoes a major pattern changes Memorial Day
through Tuesday with an unseasonably strong upper low moving into
the Great Lakes region. The Midlands and CSRA will begin to
experience H5 height falls on Memorial Day and continue into
Tuesday. An unstable and moist airmass will be over the region on
Memorial Day with afternoon SBCAPE values around 2000 J/KG and PW
values up to 1.75 inches. A cold front approaches the region in the
late afternoon or evening time frame. The forcing is not lined up
time wise with the best instability. SPC has our region in a
Marginal Risk of severe weather on Memorial Day with a Slight Risk
over much of North Carolina. The Slight Risk could be extended
southward during the next update. Damaging wind gusts are the
primary concern.

A cold front moves across the region Monday Night before stalling
offshore on Tuesday. PW values decrease to below one inch during the
day with dew points dropping into the 50s. If this forecast solution
verifies, cooler and much drier conditions push into the region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Ensembles depict a high probability of much below normal H5 heights
across the Eastern U.S. next week. This should allow Canadian
surface high pressure to move into the region Tuesday Night through
the end of the week. Temperatures and dew points should be below
normal with dry weather.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected outside of showers-storms.
Thunderstorms expected at AGS and DNL this afternoon.

A line of strong thunderstorms is moving across central GA and
will likely impact the Augusta area terminals between 18z and
22z with gusty winds and associated vsby-cig restrictions. Some
isolated showers and storms are expected across GA-SC this
afternoon behind and away from this line of storms, but
confidence is too low for TAF mention elsewhere. Convection
should settle down later this evening and is not expected
overnight into Sunday. Fog-stratus is possible overnight and
especially in areas with rainfall, so typical areas like AGS and
OGB will likely have some vsby-cig restrictions into Sunday
morning.

EXTENDED AVIATION OUTLOOK...Restrictions possible at times
through early next week in afternoon and evening showers and
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 25, 2:10 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
310 AM EDT Sat May 25 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-260715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
310 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected to
develop this afternoon. A few storms may produce damaging winds and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 11:32 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
1232 PM EDT Sat May 25 2024

GAZ040-063-064-SCZ018-251730-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
1232 PM EDT Sat May 25 2024

...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln and McCormick Counties through 130 PM EDT...

At 1232 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elberton to near White Plains. Movement
was southeast at 40 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomson, McCormick, Harlem, Lincolnton, Appling, Clarks Hill
Recreation Area, Elijah Clark State Park, Mistletoe State Park,
Wrightsboro, Hamilton Branch State Park, J. Strom Thurmond Dam,
Mccormick County Airport, Thomson-McDuffie County Airport, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Parksville, Plum Branch,
Bordeaux, and Arties Pond Public Fishing Area.

This includes Interstate 20 in Georgia between mile markers 166 and
188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3365 8258 3365 8249 3398 8265 3396 8257
      3402 8259 3408 8248 3406 8233 3397 8230
      3402 8225 3397 8218 3398 8206 3395 8207
      3393 8216 3383 8212 3376 8217 3369 8216
      3337 8226 3331 8235 3336 8255 3360 8265
TIME...MOT...LOC 1632Z 301DEG 37KT 3412 8283 3343 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BC

The radar

The Columbia radar (KCAE), 123 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 25, 12:33 PM EST
Where
Lincoln County, 2.15 mi SSE of Agnes
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.690, -82.410

Lincoln County dispatch reported power lines down along Hidden Harbor Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170215.